Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 8, 2000

Honeymoon

Question from Syracuse, New York, USA:

I am a 27 year old male. I was diagnosed with diabetes almost a year ago. I was in the hospital for 2 days. My blood sugar was 604. I started taking 4 shots a day of NPH and R. After 2 months my doctor took me off of insulin. I figure I am on my honeymoon. My sugars are pretty normal even after a big meal plus a dessert. I am confused at what is going on. My doctor seems to be confused also. I have been off insulin for 9 months. Should I go back on NPH at a very low dose or just keep enjoying my honeymoon? My onset came on very fast with excessive thirst and urination and weight loss. I also had ketones at the time of diagnoses. I feel I can't move on with my life until I find out what is going on. Any suggestions would be very useful.

Answer:

Just relax and enjoy your honeymoon. I think that this hypothesis is the only possible explanation of what’s going on. I’d try to stick to insulin therapy even at a very low dosage in order to preserve residual endogenous insulin secretion and assure the best metabolic control as judged by HbA1c levels.

MS